Nebraska, 2020Heavy Snow in Nebraska, February 16 to 17, 2020
February 16 to 17, 2020 · NWS CYS · 1 event in 1 county or zone
Persistent snow fell across Dawes County as a front stalled over the northern Nebraska Panhandle. 0 inches was reported in Chadron.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent snow fell across Dawes County as a front stalled over the northern Nebraska Panhandle. Heavy snowfall report of 10.0 inches was reported in Chadron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 15, 10:12 PM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Feb 15, 10:12 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1012 PM MST Sat Feb 15 2020
.UPDATE...
Issued at 515 PM MST Sat Feb 15 2020
We have issued a quick update to adjust the start time of the High
Wind Warning for Bordeaux. WYDOT observations indicate a few gusts
around 55 MPH with sustained winds approaching 40 MPH. Wind should
only get stronger over the next several hours, so we have opted to
start the Warning immediately. Updated hazards sent.
&&
.SHORT TERM...(This evening through Monday)
Issued at 154 PM MST Sat Feb 15 2020
High winds continue to be an issue in Arlington today despite
Craig to Casper pressure gradients decreasing. A WYDOT sensor at
Cooper Cove measured a gust to 72 MPH this morning. Winds have
started gradually declining but pressure gradients will increase
again overnight as a broad mid-level shortwave progresses
eastward. Winds will increase again at Bordeaux and Arlington
tonight and remain at criteria through most of Monday. Travel will
continue to be hazardous on the interstate especially for light
and high profile vehicles who are at risk for blowovers.
With the approach of the trough, mid and upper level flow
will become favorable for orographic uplift in the Snowy and
Sierra Madre Mountain Ranges. Models indicate strong omega on the
windward side of the mountains and RHs at 85 to 90 percent.
Further uplift will be provided by the left front region of a jet
streak. Total QPF over the mountains is 0.75 to 1.20 inches. 2 to
3 feet of snowfall is expected. Gusty winds will further
deteriorate conditions with significant blowing snow. Those
engaged in winter recreation should use caution as conditions can
cause disorientation and erase tracks in the snow. A Winter Storm
Warning goes into effect this evening for the mountains and
continues until Monday night.
Strong rising motion over and near the Laramie range and along
the Pine Ridge in Wyoming and Nebraska will also be favorable for
snowfall Sunday through Monday. 2 to 4 inches of snowfall are in
the forecast with 8 to 10 inches possible over the northern
Laramie Range where uplift is maximized due to the topography.
Moderate impacts are expected especially with Monday being a
holiday so went ahead and issued a Winter Weather Advisory for the
necessary zones. Snowfall will taper off by Monday night but
impacts may remain with slick and snow-covered roads.
.LONG TERM...(Monday night through Saturday)
Issued at 300 PM MST Sat Feb 15 2020
Arctic boundary lays over our northern counties Monday night. Snow
confined to the I-80 Corridor between Sidney and maybe as far
west as Laramie that is expected to end slowly as the front pushes
south.
Fast moving shortwave Wednesday moves through the area. Main issue
with this shortwave looks to be colder temperatures as GFS and
ECMWF dry on PoPs.
Could see an increase in winds Thursday night into Friday as next
shortwave approaches. GFS 700mb winds up to 50-55kts across the
higher terrain of southeast WYoming. Wind headlines for the wind
prone areas likely should this solution persist.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday evening)
Issued at 1012 PM MST Sat Feb 15 2020
VFR expected to prevail at most terminals through the period.
Exception at KRWL where some MVFR cigs and vsbys expected Sunday
snow showers at times. Higher mtns obscured with snow showers
over them. Otherwise gusty westerly winds especially for the
se Wy terminals Sunday with some gusts over 30 kts.
&&
.FIRE WEATHER...
Issued at 154 PM MST Sat Feb 15 2020
Minimal fire weather concerns as heavy mountain snow expected over
the next 24-36 hours. Even lower areas expected to pick up
accumulating snow...especially along and west of the Laramie
Range. Strong winds expected in the wind prone areas through
Sunday...but given snow and colder temperatures associated...fire
weather concerns not an issue.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 AM Sunday to 8 PM MST Monday for
WYZ101>105-116.
High Wind Warning until 8 PM MST Monday for WYZ106-110.
Winter Storm Warning until 5 PM MST Monday for WYZ112-114.
NE...Winter Weather Advisory from 5 AM Sunday to 8 PM MST Monday for
NEZ002-003-095.
&&
UPDATE...CLH
SHORT TERM...CW
LONG TERM...GCC
AVIATION...RE
FIRE WEATHER...GCCHazardous weather outlook, Feb 15, 2:54 PM MST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
254 PM MST Sat Feb 15 2020
WYZ106-110-162200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
254 PM MST Sat Feb 15 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
High winds of 65 to 70 MPH are possible tonight. Travel will be
hazardous for light and high profile vehicles including campers.
Please see the High Wind Warning text for more information.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A High Wind Warning will remain in effect until Monday night.
Snowfall amounts of 2 to 5 inches are possible Sunday night into
Monday. Wind and snow will create slick and snow-covered roads and
visibility will be reduced.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-162200-
Sierra Madre Range-Snowy Range-
254 PM MST Sat Feb 15 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Significant mountain snowfall is expected beginning tonight. 10 to
15 inches are possible in lower elevations with 2 to over 3 feet
possible at higher peaks. Gusty winds are also in the forecast and
will aid in creating slick roads and reducing visibility. A Winter
Storm Warning goes into effect tonight. Please see the warning
text for more information.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Heavy snowfall will continue through Monday. Then the mountains
get a reprieve from the snow at least through the end of the week.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-095-WYZ101>105-116-162200-
Dawes-Box Butte-North Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
South Laramie Range-
254 PM MST Sat Feb 15 2020
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snowfall will begin tonight from west to east. A Winter Weather
Advisory goes into effect this evening. Please see the advisory
text for more information.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A Winter Weather Advisory remains in effect until Monday night.
Travel impacts are likely due to slick and snow-covered roads and
reduced visibility in snowfall and blowing snow. Conditions
improve after Monday and the following days look to be calm.
.Spotter information statement...
Spotter activation will not be needed.
NEZ019>021-054-055-096-WYZ107-108-117>119-162200-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-South Sioux-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
254 PM MST Sat Feb 15 2020
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow and gusty winds possible. Expect some minor impacts to travel
on Sunday and Monday. Conditions will then be clam the rest of the
week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ109-111-113-115-162200-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
254 PM MST Sat Feb 15 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Snow and blowing snow possible. Minor impacts expected to travel.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow and blowing snow continue Sunday and Monday then quieter
conditions expected for the remainder of the week.
.Spotter information statement...
Spotter activation will not be needed.
Heavy Snow, Dawes
- When
- February 16, 2:00 AM MST to February 17, 6:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
KCSR radio station in Chadron reported 7.0 inches of snow at this time. Another report of 10.0 inches received at 11 AM on the 17th in Chadron.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and High Wind in American Samoa, February 16 to 17, 2020$93,000 · 59 kt wind · 8 events
- Heavy Snow and Winter Weather in Montana, February 16 to 17, 20201 injured · 2 events
- Blizzard and Heavy Snow in Alaska, February 16 to 19, 202086 kt wind · 4 events
- Heavy Snow in Nevada, February 16, 20201 event
- High Wind in California, February 16, 202051 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870146.